Nebraska, 2019

Damaging Winds in Nebraska, July 15, 2019

July 15, 2019 · NWS LBF · 5 events in 3 counties and zones

A supercell produced severe wind gusts near Thedford in the late afternoon of July 15... while additional thunderstorms resulted in wind damage across Cherry and Sheridan Counties in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A supercell produced severe wind gusts near Thedford in the late afternoon of July 15... while additional thunderstorms resulted in wind damage across Cherry and Sheridan Counties in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 3:19 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 15, 3:19 PM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
419 PM CDT Mon Jul 15 2019

.UPDATE...
Issued at 417 PM CDT Mon Jul 15 2019

A forecast update is in place for the cluster of storms near
Thedford. A gust to 46kts has been recorded. The forecast takes
the storms southeast toward Lincoln and Custer counties over the
next few hours. Storm motion is toward the southeast at 15 mph.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 200 PM CDT Mon Jul 15 2019

Satellite timing tools suggest the shower and thunderstorm
activity over ern Wyoming will be located across wrn Nebraska
around 21z this afternoon. This seems faster than the
deterministic model timing. The thunderstorm forecast this
afternoon uses the timing tool and the fastest models, the HRRR
and NAMnest, as the basis for a chance of severe thunderstorms
with heavy rainfall.

The HRRR also suggests good wind damage potential this evening but
not significant (gusts less than 75 mph). The model generated gusts
are around 65 mph. The model forms a QLCS on the nose of a 40kt
500mb jet and moves it through the Sandhills at around 45 mph. An
isolated supercell or two may form later this evening behind the
QLCS in the deeper shear.

The heavy rain forecast across the Sandhills this evening is based
on storm development ahead of the fast-moving QLCS. These storms and
the QLCS will merge as indicated by the NAMnest. Precipitable water
will be 1.50 inches or higher across the Sandhills.

The dew point forecast uses the NAM guidance plus bias correction
which is the most moist data set but is still too dry. Dew points in
the 60s and lower 70s should continue tonight through Tuesday night.
The temperature forecast uses the guidance blend plus bias
correction. In the wake of tonight's significant thunderstorm
activity, cooler outflow air from the storms will lower highs
Tuesday into the 80s to lower 90s.

The thunderstorm chances late Tuesday are just scattered across
northern Nebraska. The models maintain a stable environment
throughout the afternoon with activity just getting started in
Wyoming around 21z. This activity will try and move east through nrn
Nebraska but weaken as it encounters a more stable air.

.LONG TERM...(Wednesday through Monday)
Issued at 200 PM CDT Mon Jul 15 2019

Just isolated thunderstorms are in the forecast Wednesday through
Monday but the NAMnest is firing off a line of storms late Wednesday
afternoon. This is the most aggressive model. The other models are
more stable with just a hint of storm activity shown in the SREF.

The latest model consensus continues to show low pressure anchored
over the central high Plains but swrn and ncntl Nebraska will be in
the warm sector with a warm front near the SD border. This should
support heat wave and possibly heat advisory conditions at times
Wednesday through Saturday. The latest model blend features highs in
the 90s through Saturday, even north of the weak frontal boundary.
Temperatures at h700mb continue in the 15C-18C through Saturday,
even across nrn Nebraska. This could support highs in the low 100s
as indicated by the ECM. Both the GFS and ECM indicate a significant
cold front late Saturday which cools high back into the 80s Sunday
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon Jul 15 2019

VFR conditions prevail through the afternoon. Isolated thunderstorms
arrive late this afternoon and into the evening. For KLBF...best
chance for thunderstorms are between 01Z and 07Z. Thunderstorms are
expected to last a bit longer at KVTN (between 23Z and 09Z). Large
hail, heavy rainfall reducing visibility, and erratic strong winds
should be expected during the overnight hours. Thunderstorms clear
out by Tuesday morning with a return to VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for NEZ007.

&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Jul 15, 2:24 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Mon Jul 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Mon Jul 15 2019 /224 PM MDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Heat indices in the mid to upper 90s will continue into early
evening. Heat indices will be near 100 degrees across Boyd
county before decreasing after sunset.

Severe thunderstorms are possible into tonight across mainly the
eastern Panhandle and northwest Nebraska. Large hail, damaging
winds, and frequent lightning is possible. Locally heavy rainfall
will be possible as well across much of northern Nebraska.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Isolated strong to briefly severe thunderstorms will be possible
area-wide Tuesday afternoon and evening.

Heat indicies in the mid to upper 90s, approaching and reaching
100 degrees some locations, are possible in the afternoon
Wednesday, Thursday, and Friday generally along and east of a
line from Imperial to North Platte to Butte.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 15, 1:44 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
144 PM MDT Mon Jul 15 2019

NEZ094-152030-
Western Cherry NE-
144 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 230
PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Medicine Lake, or 35 miles northwest of Mullen, moving
east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Cherry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 10145 4261 10140 4260 10104 4230 10116
TIME...MOT...LOC 1944Z 281DEG 7KT 4251 10133

CDC
Special weather statement, Jul 15, 2:20 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
320 PM CDT Mon Jul 15 2019

NEZ005-024-094-152100-
Eastern Cherry NE-Hooker NE-Western Cherry NE-
320 PM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHERN
HOOKER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 320 PM CDT/220 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Brownlee to 18 miles
north of Mullen. These storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Giant Hill and Marsh Flat.

This includes the following highways...
 Highway 97 between mile markers 71 and 87.
 Highway 83 between mile markers 158 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4210 10045 4209 10116 4235 10118 4227 10052
TIME...MOT...LOC 2020Z 335DEG 2KT 4221 10066 4231 10110

CDC
Special weather statement, Jul 15, 2:52 PM CST, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
352 PM CDT Mon Jul 15 2019

NEZ005-024-025-094-152130-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
352 PM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHERN THOMAS COUNTIES UNTIL 430 PM CDT/330
PM MDT/...

At 352 PM CDT/252 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of
Thedford to 10 miles northeast of Mullen. Movement was southeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Thedford, Seneca, Giant Hill, Natwick, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 187 and 219.
 Highway 83 between mile markers 146 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4194 10029 4195 10099 4224 10103 4209 10030
TIME...MOT...LOC 2052Z 311DEG 12KT 4209 10050 4218 10095

CDC

The radar

The North Platte radar (KLNX), 1 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
July 15, 3:30 PM CST
Where
Thomas County, 1.47 mi SSE of Thedford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.960, -100.570

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Sheridan

When
July 15, 7:23 PM MST
Where
Sheridan County, 13.86 mi S of Rushville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -102.470

A trained weather spotter reported a 4 inch diameter tree branch downed and estimated 60 mph wind gusts.

Thunderstorm Wind, Sheridan

When
July 15, 7:33 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.710, -102.470

A trained weather spotter reported several tree branches downed and estimated wind gusts up to 70 mph.

Thunderstorm Wind, Cherry

When
July 15, 8:56 PM CST
Where
Cherry County, 33.2 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.400, -101.980

Public estimated 60 mph wind gusts.

Thunderstorm Wind, Cherry

When
July 15, 9:12 PM CST
Where
Cherry County, 28.79 mi WSW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -101.440

A trained weather spotter estimated 60 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841790, 841791, 841792, 841793, 841794.